Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Convergence of the forward euler method for nonconvex differential inclusions
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.).ORCID iD: 0000-0003-2669-359X
2008 (English)In: SIAM Journal on Numerical Analysis, ISSN 0036-1429, E-ISSN 1095-7170, Vol. 47, no 1, 308-320 p.Article in journal (Refereed) Published
Abstract [en]

The convergence of reachable sets for nonconvex differential inclusions is considered. When the right-hand side in the differential inclusion is a compact-valued, Lipschitz continuous set-valued function it is shown that the convergence in Hausdorff distance of reachable sets for a forward Euler discretization is linear in the time step.

Place, publisher, year, edition, pages
2008. Vol. 47, no 1, 308-320 p.
Keyword [en]
differential inclusion, forward Euler, convergence order, convexification
National Category
Computational Mathematics
Identifiers
URN: urn:nbn:se:kth:diva-6032DOI: 10.1137/070686093ISI: 000263103800015OAI: oai:DiVA.org:kth-6032DiVA: diva2:10611
Note
QC 20100917Available from: 2006-07-21 Created: 2006-07-21 Last updated: 2010-09-17Bibliographically approved
In thesis
1. Approximation of Optimally Controlled Ordinary and Partial Differential Equations
Open this publication in new window or tab >>Approximation of Optimally Controlled Ordinary and Partial Differential Equations
2006 (English)Doctoral thesis, comprehensive summary (Other scientific)
Abstract [en]

In this thesis, which consists of four papers, approximation of optimal control problems is studied. In Paper I the Symplectic Pontryagin method for approximation of optimally controlled ordinary differential equations is presented. The method consists of a Symplectic Euler time stepping scheme for a Hamiltonian system with a regularized Hamiltonian. Under some assumptions it is shown that the approximate value function associated with this scheme converges to the original value function with a linear rate.

In Paper II the ideas from Paper I are extended to approximation of an optimally controlled partial differential equation, a one-dimensional Ginzburg-Landau equation. The approximation is performed in two steps. In the first step a value function associated with a finite element spatial discretization is shown to converge quadratically in the mesh size to the original value function. In the second step a Symplectic Euler discretization in time is shown to converge with a linear rate. The behavior of optimal solutions is shown by numerical examples.

In Paper III the same approximation method as in Paper II is applied to three other problems; the optimal design of an electric conductor, the design of an elastic domain, and the problem of reconstructing the interior of an object from measured electrical surface currents. Since these problems are time-independent the Hamilton-Jacobi theory can not be used. In order to be able to obtain error bounds the problems are therefore transferred to a setting where time plays a role. Computer experiments with the Symplectic Pontryagin method is performed for all three problems.

Common to the three first papers is that the convergence proofs use that the approximate value functions solve Hamilton-Jacobi equations consistent with the original Hamilton-Jacobi equations.

Paper IV concerns convergence of attainable sets for non-convex differential inclusions. When the right hand side in the differential inclusion is a bounded, Lipschitz set-valued function it is shown that the convergence in Hausdorff-distance of attainable sets for a Forward Euler discretization is linear in the time step. This implies that dynamic programming using Forward Euler discretizations of optimal control problems converge with a linear rate when all the functions involved are bounded and Lipschitz continuous.

Place, publisher, year, edition, pages
Stockholm: KTH, 2006. v, 17 p.
Series
Trita-MAT. MA, ISSN 1401-2278 ; 06:03
National Category
Mathematics
Identifiers
urn:nbn:se:kth:diva-4066 (URN)91-7178-412-8 (ISBN)
Public defence
2006-08-30, Sal F3, Lindstedtsvägen 12, Stockholm, 10:00
Opponent
Supervisors
Note
QC 20100917Available from: 2006-07-21 Created: 2006-07-21 Last updated: 2011-12-14Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Sandberg, Mattias

Search in DiVA

By author/editor
Sandberg, Mattias
By organisation
Mathematics (Dept.)
In the same journal
SIAM Journal on Numerical Analysis
Computational Mathematics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 70 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf